Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
195 Doctors are Online

Blood tests revealed low platelet and WBC count. Was on Gingko biloba. Need for HIV test?

User rating for this question
Very Good
Answered by

Practicing since : 1979
Answered : 415 Questions
My routine blood tests revealed low platelet count I.e., 80 & low WBC I.e., 2700. All my tests are normal. I however didn't get myself tested for HIV.
In the meanwhile I found out from the Internet that one of the drugs/tablets I was taking could significantly reduce platelet count & WBC. Thus I stopped taking high doses of Gingko Biloba tablets (which I was taking since the last 10 years) and within 5 days there was a significant increase in platelet count & WBC I.e., 121 & 6400 respectively. So the most likely culprit was this herb called Gingko.
My question is do I still need to get tested for HIV? Or with the tests returning to normalcy I do not need to get the HIV test done?
Posted Tue, 8 Oct 2013 in Blood Disorders
Answered by Dr. Jawahar Ticku 3 hours later
Brief answer:
Bone marrow depression.

Detailed answer:
According to the report you are giving it seems that there is moderate bone marrow depression resulting in deficiency of blood cells.
Drug induced cytopenia( less number of blood cells) is very common , followed by infection. If you have history of contact with the infected person, yes, you may need to undergo HIV assay.
Before doing so, it is important to know the complete blood picture with peripheral smear examination to have the basic understanding about what is going on in your body and further tests may be needed to evaluate the exact cause of cytopenia. i can tell you that there are innumerable causes for the cytopenia which need to be ruled out one by one.
Initially you can withhold the drugs you are taking and find out if it was not drug induced.
I will be happy to answer your any query if you continue to give me your feedback.
dr. j. ticku
Above answer was peer-reviewed by
Follow-up: Blood tests revealed low platelet and WBC count. Was on Gingko biloba. Need for HIV test? 19 minutes later
Thank you Doctor.
5 to 6 days after i stopped taking high dosses of Gingko tablets i got the blood tests done again and as mentioned before, platelet count which was 80 increased to 121 and wbc which was 2700
increased to 6400. There is no Dengue, Malaria or Typhoid and the peripheral smear test is mormal. No abnormal cells detected. RBC is 16.5 and urine routine test is also mormal. I am aged 48 and have Hypo- thyroid for which i take 150 mg Eltroxin daily. Also have hypertension and its under control with Approvel 300mg.
Answered by Dr. Jawahar Ticku 23 minutes later
Brief Answer:
Bone marrow depression.

Detailed Answer:
Thanks for your quick reply.
You have rather relieved me by giving me feed back of your blood picture after stopping the drug. This clearly shows that your bone marrow depression was drug induced.
So you need not go under any investigation as your blood picture has returned to normal after stopping Ginko.
Please continue treatment for hypothyroidism which is also one of the causes for bone marrow depression.
Best of luck.
Dr. J. Ticku
Above answer was peer-reviewed by
Follow-up: Blood tests revealed low platelet and WBC count. Was on Gingko biloba. Need for HIV test? 23 minutes later

I was taking 200mg Eltroxin daily and my TSH was significantly low. It was 0.29. Also after Ireduced the dose to 100 mg my WBC went up. So it could be due to high dosage of Eltroxin as well??
Answered by Dr. Jawahar Ticku 4 minutes later
Brief Answer:
bone marrow depression

Detailed Answer:
you are now on the right line of management. Please continue your treatment as per advice. High dose of eltroxin could unlikely be the cause.
Dr. J. Ticku
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor